Serotonin Syndrome Antidepressants 2010-05-12 New Zealand Woman Almost Dies From Serotonin Syndrome
Summary:

Paragraphs nine through fifteen read:  "Lindy's story started in 1993 when she was prescribed a common anti-depressant to treat depression and post-traumatic stress disorder."

"Within days her fingers had crossed over each other."

 "She now uses crutches and required surgery to fix her twisted tendons."

Lindy had been working at a Tauranga radio station but had to give that up when she became embarrassed at her speech problems.

"She said with every new drug her physicality was affected - her muscles contracted and twisted and she was left with tremors and a constant nod."

"In 2007 she was forced to give up all work."

"It was only in November that she was diagnosed with the potentially fatal serotonin syndrome."



http://www.rotoruadailypost.co.nz/have-your-say/news/woman-says-medicine-nearly-killed-her/3913976/
http://web.archive.org/web/20131028020533/http://ssristories.com/show.php?item=4192

Woman says medicine nearly killed her

Alison King | 12th May 2010

A Rotorua woman "robbed" of 17 years by medication meant to help her is campaigning for better patient rights to ensure no one goes through the same experience.

Lindy Andrews believes she would not have seen another birthday had her rare condition not been identified and her medication changed.

The 55-year-old is now on the long road to recovery but doesn't want her lost years to have been for nothing.

She wants patients to have better access to information about side effects and for pharmaceutical companies to be more accountable.

At present they can be fined a maximum of $1000 for misinformation while other businesses can be fined up to $200,000 by the Commerce Commission under the Fair Trading Act.

The Medicines Act states any medication leaflet or advertisement must give a full list of side effects, but she said the pamphlet in her packet fell short of the mark.

"These drugs robbed me of everything that was me," Lindy said.

"I want something positive to come out of this. I can't have my life back but I can have something else."

Lindy's story started in 1993 when she was prescribed a common anti-depressant to treat depression and post-traumatic stress disorder.

Within days her fingers had crossed over each other.

 She now uses crutches and required surgery to fix her twisted tendons.

Lindy had been working at a Tauranga radio station but had to give that up when she became embarrassed at her speech problems.

She said with every new drug her physicality was affected - her muscles contracted and twisted and she was left with tremors and a constant nod.

In 2007 she was forced to give up all work.

It was only in November that she was diagnosed with the potentially fatal serotonin syndrome.

Rotorua Hospital consultant psychiatrist Brian Abbott confirmed the rare reaction in February and has managed her return to relative normality.

The nodding has stopped, her limbs and hands are straight and she can speak clearly for the first time in years.
Advertisement

"Rotorua is a small hospital but it shines. Without Brian Abbott I would have died. I know it would have taken just one more drug and that would have been the tipping point."

Mr Abbott took her off all anti-depressants and prescribed a new drug to reduce her serotonin levels.

"I want to move forward," Lindy said. "What's heartbreaking is I missed my children's teens. Everything I worked for went, ultimately, because the last drug was the worst. I became an unlikeable person.

"I've cried gallons and gallons of tears for the sense of grief and loss.

"My life and reputation died when that drug worked its so-called magic but I'll dust myself off and start again."

Since her serotonin syndrome diagnosis Lindy has contacted Pfizer Wyeth, the company which produced Efexor-Xr, and was told it was not liable for what had happened to her, despite the Medicines Act legislating that the drug booklet should list all known side effects.

Pfizer Wyeth said in correspondence to Lindy that "it is Wyeth's position that it has met its obligations and it will not be providing compensation to you".

The firm said it "has a responsibility and commitment to ensure that prescribers have access to all the current safety data for all of our medicines".

"All medicines can have side effects and these affect people in different ways.

"It is important for health care professionals to discuss benefits and possible adverse events with their patients before initiating treatment," said Laura Taggart, media and communications manager of Wyeth Australia.

Lindy is continuing her battle for change and is making contact with Rotorua List MP Steve Chadwick and Health Minister Tony Ryall.

 

TIMELINE * 1993 Prescribed Aropax, a common anti-depressant to treat depression and post-traumatic stress disorder. Days later her fingers felt clumsy and crossed over themselves.

* 1994 Diagnosed with Occupational Overuse Syndrome, resigned from broadcasting because of garbled speech, word-finding issues and alleged OOS. Diagnosed as dystonia, a rare movement disorder, of unknown origin.

* 1994-2005 Prescribed Prozac and Cipramil, other anti-depressants, developed twisted legs and feet as well as nodding of the head.

* 2005 Prescribed Efexor-Xr, started new job at Hawke's Bay Today as chief reporter, Napier Bureau, but couldn't cope and transferred to Hastings bureau.

* 2007 Resigned from job because of side effects such as amnesia, mental confusion, intractable pain, dramatic loss of eyesight and movement problems. Had to give up all work.

* September 2009 Researched dystonia and became aware it could be medication-induced, but discounted it as believed it would have already been diagnosed.

* November 2009 Looked up symptoms in Efexor-XR booklet, but no mention of neurological problems. Went on Medsafe website and found eight pages of side effects. Discovered each drug had the same side effects.

* January 2010 Diagnosed at Waikato Hospital with potentially fatal serotonin syndrome. Withdrawn from Efexor-XR and feet straightened within days.

* February 2010 Visited Rotorua Hospital psychiatrist Brian Abbott for drug-induced hallucinations. Drugs changed to reverse serotonin syndrome.

THE FACTS * Serotonin syndrome: A potentially life-threatening illness where reactions to drugs lead to a dangerous increase in serotonin and can cause death from shock.

* Dystonia: A neurological movement disorder, in which sustained muscle contractions cause twisting and repetitive movements or abnormal postures. Can be medication-induced. Also known as Parkinsonism as it has a similar effect to Parkinson's Disease.